CardioNerds (Amit Goyal & Karan Desai) join University of Illinois at Chicago cardiology fellows (Brody Slostad, Kavin Arasar, and Mary Rodriguez-Ziccardi) for a cup of tea from atop Hancock Tower! They discuss an illuminating case of altered mental status & electrical instability due to digitalis poisoning. Program director Dr. Alex Auseon and APD Dr. Mayank Kansal provide the E-CPR and a message for applicants. Episode notes were developed by Johns Hopkins internal medicine resident Tommy Das with mentorship from University of Maryland cardiology fellow Karan Desai.
CardioNerds Case Reports Page
CardioNerds Episode Page
Cardionerds Healy Honor Roll
Subscribe to our newsletter- The Heartbeat
Support our educational mission by becoming a Patron!
Check out CardioNerds SWAG!
Cardiology Programs Twitter Group created by Dr. Nosheen Reza
A woman in her late 80s with history of systemic arterial hypertension and dementia presented with 2 weeks of nausea, vomiting, confusion, and yellow-tinted vision. When she presented to the hospital, initial history was limited as her caregiver was unaware of her medications and medical history. An initial ECG showed isorhythmic A-V dissociation and scooping ST segments laterally. Given her clinical history, this raised the suspicion for Digoxin toxicity, and a serum digoxin level was significantly elevated. However, this was not a home medication for the patient, nor did she have access to it! Listen to the episode now as the UIC Cardionerds masterfully take us through this case that would surely stump Dr. House!
through the Differential
A. Initial ECG
B. CXR- Patchy opacities of the left lower lobe consistent with pulmonary edema and/or aspiration pneumonia.
C. Repeat ECG: AF with AV block, persistent scooped T waves
D. Post arrest ECG: Flutter/fib with AV block, VERY LONG PAUSES up to 6 seconds
E. ECG post TVP: A flutter, slow V response (pacing picking up), intrinsic ventricular rate 20-40, PM set to 50 bpm
F. Most recent ECG: Normal sinus rhythm
Episode Schematics & Teaching
The CardioNerds 5! – 5 major takeaways from the #CNCR case
1) This episode featured a challenging case of digitalis toxicity. Cardionerds, what is the mechanism of action of cardiac glycosides?
- Cardiac Glycosides (such as digoxin, digitalis, and oubain), inhibit the myocardial Na/K ATPase pump. This leads to an increased concentration of intracellular sodium, which then drives the influx of calcium into cardiac myocytes via the Na/Ca exchanger. This increase in intracellular calcium leads to further calcium release from the sarcoplasmic reticulum making even more calcium available to bind to troponin, increasing contractility.
- In addition to their effect on inotropy, cardiac glycosides increase vagal tone, reducing SA node activity and slowing conduction through the AV node by increasing the refractory period
2) The first published account of digitalis to treat heart failure dates back to the 18th century, when botanist and physician William Withering published “An account of the Foxglove and some of its medical uses with practical remarks on dropsy, and other diseases”. A lot has changed over the years; what are some of the uses of digoxin in the modern day?
- The DIG trial (1997) demonstrated a reduction in hospitalizations in patients with HFrEF treated with digoxin. However, no impact on mortality was shown. A major limitation from randomized trials of digoxin is the lack of contemporary background HF treatment (e.g., ARNI, SGLT2i, MRA, Device Therapy). Thus, its role in modern HFrEF management is typically limited to reducing hospitalizations in patients with persistent NYHA Class III or IV symptoms despite maximally tolerated guideline-directed medical therapy
- Digoxin can also be used for acute or chronic rate control in atrial fibrillation, and may be particularly useful in patients with RVR refractory to beta blockers/calcium channel blockers or in those patients who cannot tolerate these agents due to hypotension. Notably, data from the ARISTOTLE trial (2018) showed a significant mortality increase was seen in patients with a digoxin level ≥1.2 ng/ml, while no increase in mortality was seen with levels <0.9 ng/ml.
- Recent data from the small, randomized RATE-AF trial showed no difference in quality of life and similar heart rate control in older patients with permanent atrial fibrillation and heart failure symptoms. Thus, while the therapeutic window may be limited, there remains a role for digoxin in the treatment of HFrEF, Afib, or both.
3) While digoxin can be given in HFrEF and/or AF, its use is limited by its side-effects and potential toxicity. What are the clinical manifestations of digitalis toxicity?
- Arrhythmia: Digitalis toxicity can cause virtually any atrial or ventricular arrhythmia. More to come in take-away #4!
- GI: Acute toxicity is associated with nausea, vomiting, abdominal pain. Meanwhile, chronic toxicity can be more subtle with less pronounced nausea, anorexia and weight loss developing over weeks to months.
- Neuro: Alterations in color vision (chromatopsia), particularly seeing a yellow hue, can be specific for digitalis poisoning. Headache, fatigue, lethargy and altered mental status can also occur.
4) Lets dig a little deeper into digoxin induced arrhythmias; why is digoxin so arrhythmogenic, and what are the most common electrical manifestations?
- By inhibiting the Na/K ATPase pump, digoxin increases intracellular sodium and calcium levels, as well as extracellular potassium. These electrolytes shifts, in addition to the increased parasympathetic activity, lead to Digoxin’s arrhythmogenicity.
- Generally, younger patients develop bradyarrythmias due to increased vagal tone, while older patients who may have pre-existing cardiac disease are more likely to develop tachyarrythmias.
- Influx of calcium into the cardiac myocyte leads to delayed afterdepolarizations in phase 4 of the ventricular action potential, which can trigger ventricular tachycardia.
- Digoxin also increases atrial pacemaker cell automaticity, leading to an increase in atrial arrythmias. This occurs via an increase in the slope of phase 4 of the pacemaker action potential (decreasing the time to depolarization), lowering the depolarization threshold, and increasing the resting potential.
- While ectopic atrial tachycardia with AV block and bidirectional VT are associated with digoxin toxicity, virtually any arrhythmia can be seen in digitalis toxicity. However, atrial fibrillation and flutter are less likely to be induced by digoxin toxicity.
5) Now that we’ve established all the effects and side-effects of digoxin, lets wrap up with some points on treating cardiac glycoside toxicity!
- The mainstay of therapy for acute and/or severe digoxin toxicity is digoxin-specific antibody (Fab) fragments. Empiric treatment for adults with imminent cardiac arrest or ingestion of an unknown amount of digoxin consists of 10 vials, with each vial binding approximately 0.5mg of digoxin.
- Indications for Fab fragments aside from acute overdose include:
- Hemodynamically unstable arrythmias
- Evidence of end-organ damage from hypoperfusion
- Notably, the serum digoxin concentration alone does not dictate Fab fragment treatment. Additionally, in patients with severe renal impairment, Fab fragments may be ineffective and may provide a false sense of benefit. The manifestations of digoxin toxicity may improve initially in these patients given Fab; however, recurrent toxicity can occur weeks later as digoxin moves from peripheral tissues.
- While other cardiac glycosides have cross-reactivity with digoxin and can be treated with Fab fragments, dosing can be challenging due to lack of correlation between serum digoxin level and cardiac glycoside activity.
- Potassium homeostasis in digoxin toxicity is nuanced. Hyperkalemia, as a result of Na-K ATPase inhibition, is a predictor of mortality in acute toxicity. After Fab fragments are given, hyperkalemia is often rapidly corrected, and over-aggressive treatment of hyperkalemia in the setting of acute toxicity may ultimately lead to hypokalemia once Fab fragments are given.
- Digitalis Investigation Group (1997). The effect of digoxin on mortality and morbidity in patients with heart failure. The New England journal of medicine, 336(8), 525–533.
- Lopes, R. D., Rordorf, R., De Ferrari, G. M., et al. (2018). Digoxin and Mortality in Patients With Atrial Fibrillation. Journal of the American College of Cardiology, 71(10), 1063–1074.
- Chen, J. Y., Liu, P. Y., Chen, J. H., & Lin, L. J. (2004). Safety of transvenous temporary cardiac pacing in patients with accidental digoxin overdose and symptomatic bradycardia. Cardiology, 102(3), 152–155.
- Taboulet, P., Baud, F. J., Bismuth, C., & Vicaut, E. (1993). Acute digitalis intoxication–is pacing still appropriate?. Journal of toxicology. Clinical toxicology, 31(2), 261–273.
The CardioNerds Cardiology Case Reports series shines light on the hidden curriculum of medical storytelling. We learn together while discussing fascinating cases in this fun, engaging, and educational format. Each episode ends with an “Expert CardioNerd Perspectives & Review” (E-CPR) for a nuanced teaching from a content expert. We truly believe that hearing about a patient is the singular theme that unifies everyone at every level, from the student to the professor emeritus.
We are teaming up with the ACC FIT Section to use the #CNCR episodes to showcase CV education across the country in the era of virtual recruitment. As part of the recruitment series, each episode features fellows from a given program discussing and teaching about an interesting case as well as sharing what makes their hearts flutter about their fellowship training. The case discussion is followed by both an E-CPR segment and a message from the program director.